Dealing with 4-Variables by Resolution: An Improved MaxSAT Algorithm

  • Jianer Chen
  • Chao Xu
  • Jianxin WangEmail author
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9214)


We study techniques for solving the Maximum Satisfiability problem (MaxSAT). Our focus is on variables of degree 4. We identify cases for degree-4 variables and show how the resolution principle and the kernelization techniques can be nicely integrated to achieve more efficient algorithms for MaxSAT. As a result, we present a parameterized algorithm of time \(O^*(1.3248^k)\) for MaxSAT, improving the previous best upper bound \(O^*(1.358^k)\) by Bliznets and Golovnev.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alber, J., Gramm, J., Niedermeier, R.: Faster exact algorithms for hard problems: a parameterized point of view. Discrete Mathematics 229, 3–27 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Asano, T., Williamson, D.: Improved approximation algorithms for MAX-SAT. Journal of Algorithms 42, 173–202 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bansal, N., Raman, V.: Upper bounds for MaxSat: further improved. In: Aggarwal, A.K., Pandu Rangan, C. (eds.) ISAAC 1999. LNCS, vol. 1741, pp. 247–258. Springer, Heidelberg (1999) CrossRefGoogle Scholar
  4. 4.
    Biere, A., Heule, M., van Maaren, H., Walsh, T.: Handbook of Satisfiability. Frontiers in Artificial Intelligence and Applications, vol. 185. IOS Press (2009)Google Scholar
  5. 5.
    Bliznets, I., Golovnev, A.: A new algorithm for parameterized MAX-SAT. In: Thilikos, D.M., Woeginger, G.J. (eds.) IPEC 2012. LNCS, vol. 7535, pp. 37–48. Springer, Heidelberg (2012) CrossRefGoogle Scholar
  6. 6.
    Chen, J., Kanj, I.: Improved exact algorithms for Max-SAT. Discrete Applied Mathematics 142, 17–27 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Chen, J., Kanj, I., Jia, W.: Vertex cover: further observations and further improvements. Journal of Algorithms 41, 280–301 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Cai, L., Juedes, D.: On the existence of subexponential parameterized algorithms. Journal of Computer and System Sciences 67, 789–807 (2003)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Davis, M., Putnam, H.: A computing procedure for quantification theory. Journal of the ACM 7, 201–215 (1960)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Garey, M., Johnson, D.: Computers and Intractability: A Guide to the Theory of NP-Completeness. W.H.Freeman and Company, New York (1979) zbMATHGoogle Scholar
  11. 11.
    Gu, J., Purdom, P., Wah, W.: Algorithms for the satisfiability (SAT) problem: a survey. In: Satisfiability Problem: Theory and Applications. DIMACS Series in Discrete Mathematics and Theoretical Computer Science, AMS, pp. 19–152 (1997)Google Scholar
  12. 12.
    Hochbaum, D. (ed.): Approximation Algorithms for NP-Hard problems. PWS Publishing Company, Boston (1997) Google Scholar
  13. 13.
    Impagliazzo, R., Paturi, R.: On the complexity of \(k\)-SAT. Journal of Computer and System Sciences 62, 367–375 (2001)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Mahajan, M., Raman, V.: Parameterizing above guaranteed values: MaxSat and MaxCut. J. Algorithms 31(2), 335–354 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Niedermeier, R., Rossmanith, P.: New upper bounds for maximum satisfiability. J. Algorithms 36(1), 63–88 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Schöning, U.: Algorithmics in exponential time. In: Diekert, V., Durand, B. (eds.) STACS 2005. LNCS, vol. 3404, pp. 36–43. Springer, Heidelberg (2005) CrossRefGoogle Scholar
  17. 17.
    The Ninth Evaluation of Max-SAT Solvers, Vienna, Austria, July 14–17, 2014Google Scholar
  18. 18.
    van Rooij, J., Bodlaender, H.: Exact algorithms for dominating set. Discrete Applied Mathematics 159(17), 2147–2164 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Yannakakis, M.: On the approximation of maximum satisfiability. Journal of Algorithms 17, 475–502 (1994)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  1. 1.School of Information Science and EngineeringCentral South UniversityChangshaPeople’s Republic of China
  2. 2.Department of Computer Science and EngineeringTexas A&M UniversityCollege StationUSA

Personalised recommendations